Iowa, 2008

Tornado in Iowa, April 25, 2008

April 25, 2008 · NWS DMX · 1 event in 1 county or zone

The cold front mentioned in the previous narrative continued to progress east across Iowa. Temperatures warmed into the mid to upper 70s over the southeast third of the state, with dew points in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front mentioned in the previous narrative continued to progress east across Iowa. Temperatures warmed into the mid to upper 70s over the southeast third of the state, with dew points in the mid 60s. This created unstable conditions with MUCAPE of 2000 J/kg by mid day. The effective shear was in the 35 kt range with a relatively low LCL of around 700 meters. A line of thunderstorms formed by the early afternoon hours. One of the storms produced a brief tornado west of Floris in Davis County. Trees were downed, a garage was damaged and a roof was blown off of a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 11:35 AM CST, 1 hour earlier.

Area forecast discussion, Apr 25, 11:35 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT FRI APR 25 2008

.UPDATED FORECAST AND 18Z AVIATION DISCUSSION...
UPPER LOW HAS MOVED INTO NORTHEAST IOWA...WITH MOST OF CWA BENEATH
POST-FRONTAL STRATUS DECK. COLD FRONT TO MOVE THROUGH REMAINING AREA
OF EXTREME SOUTHWEST CWA THROUGH THE NEXT FEW HOURS...WITH SOME
THUNDERSTORM ACTIVITY. POSSIBILITY OF SOME SEVERE EXISTS...BUT WITH
THE FRONTAL BOUNDARY EXPECTED TO BE EAST OF THE AREA BY MID
AFTERNOON...MAJORITY OF SEVERE THREAT LIES EAST OF THE CWA. DRIZZLE
POSSIBLE ACROSS CWA BENEATH STRATUS DECK...BUT EXPECT THAT TO TAPER
OFF AS DRY SLOT CONTINUES TO PUSH THROUGH CWA AND CEILINGS LIFT A
BIT. RAIN MIXING WITH SNOW STILL POSSIBLE WITH INCREASING CHANCES
TOWARD LATE AFTERNOON INTO THIS EVENING ACROSS FAR NORTH/NORTHWEST
WITH WRAP-AROUND AREA JUST CLIPPING NORTHERN CWA.

.PREVIOUS DISCUSSION...
.SHORT TERM /TODAY/...
STRONG LOW PRESSURE SYSTEM BOTH AT THE SURFACE AND ALOFT TO MOVE
OVER THE AREA TODAY. AS OF 2 AM...THE SFC LOW WAS IN CENTRAL
KANSAS AND POISED TO MOVE NORTHEAST ALONG FRONTAL BOUNDARY
EXTENDING NORTHEAST THROUGH WESTERN IOWA AND SOUTHEAST MINNESOTA.
WARM AND MOIST AIRMASS AHEAD OF THE LOW ACROSS MUCH OF CENTRAL AND
EASTERN IOWA...BUT ALREADY COOLING OFF TO THE NW WITH KEST ALREADY
DOWN TO 43 DEGREES AND A NORTH WIND GUSTING TO 35 MPH. EARLIER
CONVECTIVE COMPLEX EXITING NORTHEAST IOWA...BUT A LARGER MCS MOVING
INTO SW IOWA WITH MANY WARNINGS BEING ISSUED UPSTREAM. SVR TSTM
THREAT WILL CONTINUE EARLY THIS MORNING ACROSS SOUTHERN IA AS MUCAPES
REMAIN AROUND 1000 J/KG AND BULK SHEAR SUPPORTIVE OF STORM
ORGANIZATION. SFC LOW WILL MOVE RAPIDLY INTO NRN IA BY MIDDAY WITH
COLD FRONT SWEEPING EAST...AND LIKELY OUT OF CENTRAL IA BY MID
AFTERNOON. THUNDERSTORMS WILL CONTINUE AHEAD OF SFC LOW AND COLD
FRONT...BUT DRY SLOT WILL MOVE RAPIDLY UP THROUGH CENTRAL IA DURING
THE MORNING. DEFORMATION ZONE RAIN WILL OCCUR OVER NW IA WHERE
TEMPERATURES WILL BE FALLING INTO THE 30S. WILL HAVE TO WATCH THIS
AREA CAREFULLY FOR THE POTENTIAL OF LIGHT SNOW ACCUMULATIONS.
OTHERWISE...TEMPERATURES WILL FALL DRAMATICALLY BEHIND THE COLD
FRONT WITH SOME PLACES IN CENTRAL IA SOME 20 DEGREES COLDER AT
SUPPER TIME THAN AT BREAKFAST TODAY. WINDS WILL ALSO PICK UP BEHIND
THE FRONT AND COULD BE FLIRTING WITH ADVISORY CRITERIA. FLASH FLOOD
THREAT STILL THERE AS LONG AS THUNDERSTORMS IN THE FORECAST...THOUGH
THE NW EXTENT OF THE WATCH MAY NOT HAVE THE BEST CHANCES FOR
REALIZING FLOODING.

.LONG TERM /TONIGHT-THURSDAY/...
WILL DEAL WITH SOME WRAP AROUND PRECIP ACROSS THE NORTH EARLY
TONIGHT...WHICH WILL LIKELY FALL AS SNOW. BUT...WITH ONLY LIGHT
QPF EXPECTED...ANY SNOW ACCUMULATIONS SHOULD BE LIGHT. TREND IN
THE FORECAST WAS TO COOL TEMPS A BIT MORE OVER THE WEEKEND AND
INCREASE POPS FOR SATURDAY NIGHT. MODELS CONTINUE TO COME FARTHER
SOUTH WITH UPPER LEVEL SHORTWAVE AND A BIT STRONGER ON THE SFC
CYCLOGENESIS SOMEWHERE IN THE VICINITY OF NORTHERN MISSOURI. MODEL
CROSS SECTIONS PRETTY EMPHATIC WITH STRONG LIFT OVER CENTRAL AND
SOUTHERN IA IN DEF ZONE. THIS HAS ME A BIT WORRIED WITH MUCH OF
THE SOUNDINGS BELOW ZERO UNTIL THE VERY LOWEST 25 TO 50 MB. WILL
CONTINUE TO ERR ON THE SIDE OF CLIMATOLOGY AND KEEP PRECIP MAINLY
LIQUID. BUT THIS DOES BEAR WATCHING. SUNDAY WILL BE THE COOLEST DAY
IN THE WAKE OF THIS SYSTEM WITH TEMPS 15 TO 20 DEGREES BELOW
NORMAL...AND THE POTENTIAL FOR SCATTERED SHOWERS...AND POSSIBLY SOME
THUNDER AND GRAUPEL. MADE NO CHANGES AND DID NOT HAVE A CHANCE TO
LOOK AT MUCH BEYOND MONDAY.

&&

.AVIATION...25/18Z
MAJORITY OF PRECIP HAS MOVED OUT AS DRY SLOT MOVES ACROSS AREA. COLD
FRONT TO STILL PASS THROUGH KOTM WITHIN THE NEXT FEW HOURS...AND
HAVE LINE OF DEVELOPING TSRA ALONG AND JUST AHEAD OF THAT
FRONT...THEREFORE INCLUDED MENTION OF THUNDER AT KOTM. OTHERWISE
SCATTERED IFR/LIFR CIGS REMAIN A PROBLEM WITH THE LOW LEVEL STRATUS
DECK BEHIND THE FRONT...WITH A GRADUAL LIFTING OF CEILINGS EXPECTED
THROUGH LATE AFTERNOON INTO THE EVENING HOURS. DO EXPECT LOW CLOUD
DECK TO LINGER THROUGH THE NIGHT WITH SOME POSSIBLE CLEARING LATE
TONIGHT AT KFOD...KOTM...AND KDSM. WEST TO NORTHWEST WINDS TO REMAIN
STRONG WITH COLD AIR SINKING SOUTHWARD...SO KEPT WINDS UP THROUGH
THE NIGHT AT MOST SITES. POSSIBILITY OF SOME WRAP AROUND PRECIP
IMPACTING KMCW LATE THIS EVENING...AND MAY EVEN SEE SOME SNOW MIXING
IN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOYER/ALBRECHT
AVIATION...ALBRECHT
Hazardous weather outlook, Apr 25, 8:59 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CDT FRI APR 25 2008

IAZ074-075-085-086-096-097-261000-
MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
959 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. BRIEF HEAVY
RAINS...GUSTY WINDS AND SMALL HAIL ARE THE MAIN THREATS WITH ANY
THUNDERSTORM DEVELOPMENT...AND SEVERE WEATHER IS NOT
ANTICIPATED.

MANY RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA DUE TO HEAVY RAIN
FROM THUNDERSTORMS FALLING ON ALREADY SATURATED GROUND CONDITIONS.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

NORTH TO WEST WINDS WILL INCREASE TO 25 TO 30 MPH WITH HIGHER
GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>084-092>095-261000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
959 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NORTH TO WEST WINDS WILL INCREASE TO 25 TO 30 MPH WITH HIGHER
GUSTS TODAY.

MANY RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALBRECHT

In the hours before

Local storm report, Apr 25, 8:08 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      DENVER                  42.67N 92.33W
04/25/2008                   BREMER             IA   EMERGENCY MNGR

            PART OF TOWN EVACUTED DUE TO FLOODING. TIME ESTIMATED.

&&

MRUSSELL
Local storm report, Apr 25, 8:22 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      2 S ALLISON             42.72N 92.80W
04/25/2008                   BUTLER             IA   COUNTY OFFICIAL

            WATER OVER ROAD ALONG COUNTY ROAD C45 2 MILES EAST OF
            HIGHWAY 14. TIME ESTIMATED.

&&

MRUSSELL
Local storm report, Apr 25, 8:40 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      5 SSW IOWA FALLS        42.45N 93.31W
04/25/2008                   HARDIN             IA   NWS EMPLOYEE

            A SMALL TRIBUTARY WAS REPORTED TO BE WELL OUT OF ITS
            BANKS WHERE IT INTERSECTED HIGHWAY 20. NO ROADS OR
            BUILDINGS WERE IMPACTED.

&&

KJ
Local storm report, Apr 25, 8:50 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          3 WNW BLAIRSBURG        42.49N 93.70W
04/24/2008                   HAMILTON           IA   TRAINED SPOTTER

            TRAINED SPOTTER SENT A PHOTO OF A TORNADO AND HAS DRIVEN
            BACK TO THE AREA AND FOUND TREE DAMAGE AND MINOR SHED
            DAMAGE ON THREE FARMS. INFORMATION IS PRELIMINARY BUT
            TRACK APPEARED TO BE TOWARD THE SOUTHEAST. EVENT OCCURRED
            THURSDAY EVENING.

&&

KJ
Local storm report, Apr 25, 10:47 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          1 S BLAIRSBURG          42.47N 93.64W
04/24/2008                   HAMILTON           IA   LAW ENFORCEMENT

            DELAYED REPORT OF A PUBLIC SIGHTING OF A TORNADOFROM LAW
            ENFORCEMENT.

0835 PM     TSTM WND DMG     1 NNW BLAIRSBURG        42.49N 93.65W
04/24/2008                   HAMILTON           IA   EMERGENCY MNGR

            DELAYED REPORT FROM EMERGENCY MANAGER OF A POWER POLE
            SNAPPED AT 210TH STREET AND QUINN AVENUE.

0850 PM     TSTM WND DMG     1 N BLAIRSBURG          42.50N 93.64W
04/24/2008                   HAMILTON           IA   EMERGENCY MNGR

            DELAYED REPORT FROM EMERGENCY MANAGER OF METAL DEBRIS ON
            THE ROAD NEAR 200TH STREET AND HIGHWAY 69 INTERSECTION.

&&

KJ
Local storm report, Apr 25, 12:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLOOD            3 W CEDAR FALLS         42.52N 92.51W
04/25/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            FLOODING CONTINUES ALONG BLACK HAWK CREEK...AND IN
            BENSON.

&&

MRUSSELL

The radar

The Des Moines radar (KDMX), 146 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Davis

When
April 25, 12:35 PM CST to 12:37 PM CST
Where
Davis County, 2.07 mi N of Belknap to 2.32 mi NNE of Belknap
Rating
EF0
Path length
0.81 mi
Path width
30 yd
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.850, -92.420

Public reports indicated a tornado with an intermittent track. Trees were downed and a roof was blown off. A garage was possibly down 1 mile west of the Floris turnoff of Highway 63, to the turnoff of Highway 63.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83794.